Virginia, 2022

Damaging Winds in Virginia, September 25, 2022

September 25, 2022 · NWS RNK · 6 events in 3 counties and zones

A cold front associated with a low pressure system moved eastward into the Mid Atlantic region, and into the Virginia Piedmont. Southwesterly flow ahead of the front brought in additional warm, moist air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front associated with a low pressure system moved eastward into the Mid Atlantic region, and into the Virginia Piedmont. Southwesterly flow ahead of the front brought in additional warm, moist air into the region. Daytime heating increased atmospheric instability, with MLCAPEs reaching over 500 J/kg in some locations. Strong deep layer shear, around 50 knots, and decent mid-level moisture contributed to the development of scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 25, 11:37 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 25, 11:37 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1237 PM EDT Sun Sep 25 2022

.SYNOPSIS...
A cold front will pass across the area this afternoon,
resulting in scattered showers and possibly a few strong
thunderstorms. High pressure will build in behind the front,
resulting in dry conditions through much of the workweek. The
next chance for rain looks to be toward the weekend, depending
on the track of Ian.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1215 PM EDT Sunday...

Watching for stronger storms with gusty winds this afternoon,
then drying out...

12z RNK sounding shows a decent west flow at 8h-7h level
causing drying lee of the mountains. Sounding also shows
increase in the low level moisture but dry in the 7h-5h layer.
PWATS have increased to 0.81 inches which is close to normal.

Storms are developing where MLCAPES are 500 or greater J/kg
across southern WV/far SW VA. Still looking at potential for
gusty showers/storms given the environment, especially in the
mountains and north of U.S. 460. We've had some clearing ahead
of this developing line which should maintain it further east,
but still expect low topped convection.

Timing of storms arriving is early afternoon mountains to after
2pm in the piedmont. Front should push east of the piedmont
this evening so most showers will be ending, though upper trough
axis and upslope may keep showers lingering in the west.

Overall trend is for dry and cool after midnight as winds lower,
but stay mixed enough to prevent much fog, except possibly near
the river valleys of southeast WV.

Secondary shortwave moves across Monday although moisture
appears limited. Cannot rule some lingering upslope clouds over
the mountains of WV but appears most will be sunny. Winds will
be gusty at times 15-25 mph but wind energy remains well below
advisory levels.

Wind tonight will limit overnight low temperatures into the
upper 40s to the mid 50s.

Highs with sunshine for most and downsloping winds will warm
into the 70s east of the mountains with 60s west of Blue Ridge,
except some lower 70s across the I-81 corridor.

Forecast confidence is above average, except for coverage of
storms this afternoon/evening as will likely be scattered.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1205 PM EDT Sunday...

Confidence is high for dry weather and below normal temperatures.

A broad upper level trough will hover over the Great Lakes during
Monday night through Wednesday. Winds should still remain rather
breezy for Tuesday before slowly fading by Wednesday. Cooler and
drier air will allow temperatures to fall into the 40s for most
locations at night, and a few spots may even see mid to upper 30s.
Although the weather stays quiet with below normal temperatures for
late September during this forecast period, clouds should begin to
increase from the south by Wednesday night as a foreshadowing of
what may come later in the week.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1205 PM EDT Sunday...

Confidence is moderate for the potential of rain later in the week
depending on the track of Ian.

Clouds will steadily increase on Thursday as Ian, which is currently
a tropical storm in the western Caribbean Sea, heads northward
across the Gulf of Mexico and approaches western Florida. While the
models still depict significant uncertainty, it appears that
tropical moisture may spread northward toward the Mid Atlantic by
Friday. Meanwhile, high pressure over the New England states will
wedge southward along the eastern slopes of the Appalachian
Mountains to potentially set up a cloudy, cool, and wet weekend. It
is still way too early to determine rainfall amounts or coverage
until the models obtain a far better grasp of where the remnant
center of Ian will traverse after landfall.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 1230 PM EDT Sunday...

Will likely have some showers/possible tsra from BCB west to
LWB/BLF early but overall mainly VFR for most areas, except
where it rains and expect MVFR to IFR at times. We clear out
enough tonight to limit sub-VFR upslope at BLF/LWB though at
times could see 1500-3000kft cigs. Not overly concerned with
fog at this point so will leave out.

Amendments may be necessary this afternoon as we monitor radar
trends, but convection looks scattered east of the mountains.

West winds will be gusty outside the showers/storms in the 15
to 25kt range especially post-frontal later this afternoon, then
diminish tonight, and then mix up to 20-25kts again by end of
the taf valid period along/west of the Blue Ridge.

Forecast confidence is average, except above average on winds,
and below average on storm coverage.

.Extended Aviation Discussion...

West-northwest winds diminish by Monday evening with the
arrival of high pressure. Expect generally VFR conditions Monday
through Thursday. Rain and sub-VFR conditions could arrive on
Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...NF/AS
Hazardous weather outlook, Sep 25, 2:40 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
340 AM EDT Sun Sep 25 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-260745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
340 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A cold front will pass across the region today, triggering showers
and widely scattered thunderstorms. A few thunderstorms will have the
potential of becoming severe for brief periods of time, and capable
of producing locally damaging winds and, to a lesser extent, large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for widespread rainfall on Friday and
Saturday which may be heavy at times and could result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 12:44 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT Sun Sep 25 2022

WVZ044-251800-
Monroe WV-
144 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of
central Monroe County through 200 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raines Corner, or near Union, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union...
Laurel Branch...
Hollywood...
Pickaway...
Waiteville...
Raines Corner...
and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 8037 3744 8044 3744 8050 3746 8049
      3748 8051 3747 8055 3745 8060 3745 8068
      3763 8069 3769 8038
TIME...MOT...LOC 1744Z 266DEG 48KT 3755 8059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Sep 25, 12:59 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 PM EDT Sun Sep 25 2022

VAZ013-014-251830-
Pulaski VA-Montgomery VA-
159 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of central Pulaski and
southwestern Montgomery Counties and the City of Radford through 230
PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Long Spur, or 7 miles northwest of Pulaski, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Claytor Dam...
and Fairlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8088 3718 8081 3721 8037 3703 8040
      3706 8091
TIME...MOT...LOC 1759Z 269DEG 46KT 3711 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PW
Special weather statement, Sep 25, 1:14 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 PM EDT Sun Sep 25 2022

VAZ019-020-023-024-251845-
Botetourt VA-Bath VA-Rockbridge VA-Alleghany VA-
214 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of
northeastern Alleghany, central Rockbridge, south central Bath and
north central Botetourt Counties in west central Virginia and the
City of Lexington through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Iron Gate, or over Clifton Forge, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Clifton Forge...
Collierstown...
Rockbridge Baths...
Iron Gate...
Cornwall...
and Low Moor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 7925 3779 7919 3779 7921 3781 7923
      3778 7927 3772 7986 3782 7997 3802 7937
TIME...MOT...LOC 1814Z 254DEG 42KT 3781 7978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Sep 25, 1:15 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Sun Sep 25 2022

VAZ014-017-022-033-251845-
Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
215 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of southern Roanoke,
northeastern Floyd, northwestern Franklin, and east central
Montgomery Counties through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shawsville, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boones Mill...
Copper Hill...
Bent Mountain...
Shawsville...
Burnt Chimney...
Poages Mill...
and Wirtz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 7985 3722 7982 3705 7982 3708 8033
      3719 8032
TIME...MOT...LOC 1814Z 265DEG 33KT 3714 8020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PW
Special weather statement, Sep 25, 1:30 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Sun Sep 25 2022

VAZ033-034-044>046-059-251900-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
Appomattox VA-
230 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of
southwestern Appomattox, northwestern Charlotte, Campbell, northern
Pittsylvania, southern Bedford and northeastern Franklin Counties and
the southeastern City of Lynchburg through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huddleston, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Huddleston...
Moneta...
Penhook...
and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3696 7962 3717 7971 3740 7910 3739 7906
      3741 7906 3743 7902 3712 7875
TIME...MOT...LOC 1829Z 257DEG 29KT 3713 7950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Sep 25, 1:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Sun Sep 25 2022

VAZ023-024-034-035-251915-
Botetourt VA-Amherst VA-Bedford VA-Rockbridge VA-
241 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of
southwestern Rockbridge, north central Bedford, east central
Botetourt and Amherst Counties and the City of Buena Vista through
315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glasgow, moving east at 65 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buena Vista...
Amherst...
Buchanan...
Glasgow...
Forks Of Buffalo...
Clifford...
and Big Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 7907 3772 7907 3770 7903 3771 7902
      3770 7901 3770 7900 3766 7896 3757 7891
      3746 7975 3765 7983 3779 7909
TIME...MOT...LOC 1841Z 261DEG 57KT 3761 7945

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 25, 1:42 PM EST to 1:52 PM EST
Where
Campbell County, 0.88 mi NW of Evington to 3.37 mi ENE of Evington
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.240, -79.290

Large tree limbs were downed by thunderstorm winds near the intersection of Virginia Highway 24 and the city of Evington. A few live power lines were also downed by thunderstorm winds, and blocked both lanes of Colonial Highway between Hazel Drive and Clinton Drive.

Thunderstorm Wind, Campbell

When
September 25, 2:12 PM EST
Where
Campbell County, 3.53 mi NE of Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.210, -79.040

A tree was downed on Mollies Creek Road due to thunderstorm winds.

Thunderstorm Wind, Campbell

When
September 25, 2:14 PM EST
Where
Campbell County, 3.22 mi NNE of Long Is
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.120, -79.070

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Charlotte

When
September 25, 2:55 PM EST
Where
Charlotte County, 0.55 mi E of Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.080, -78.740

A tree was downed on Church Street near Washington Avenue due to thunderstorm winds.

Thunderstorm Wind, Charlotte

When
September 25, 3:04 PM EST
Where
Charlotte County, 1.77 mi NE of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.070, -78.610

Thunderstorm winds downed a tree along Union Cemetery Road.

Thunderstorm Wind, Henry

When
September 25, 3:24 PM EST to 3:29 PM EST
Where
Henry County, 0.69 mi S of Horse Pasture
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.620, -79.950

A tree was downed by thunderstorm winds and landed on a telephone line in the 700 block of Bouldin Road near the intersection of Soapstone Road and Brookwood Lane. Another tree was downed by thunderstorm winds in the 3400 block of Soapstone Road, and blocked the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056004, 1055999, 1056000, 1056001, 1056002, 1056003.